Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

June 28, 2016Morrill County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 28, 2016, 6:46 PM MDT for Morrill County, Scotts Bluff County, Nebraska. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 6:46 PM MDT (00:46 UTC)
Expired
Jun 28, 2016, 7:15 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morrill County, NE, Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 149 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:50 PM MDTTSTM WND GST 60Bayard, NETREE BRANCHES DOWN ON THE ROADS.
Jun 28, 6:51 PM MDTTSTM WND GST 75Bridgeport, NETREES DOWN.
Jun 28, 7:16 PM MDTTSTM WND GST 558 Ne Broadwater, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
3619 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS55 KCYS 290046
SVRCYS
NEC123-157-290115-
/O.NEW.KCYS.SV.W.0065.160629T0046Z-160629T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHEASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 715 PM MDT

* AT 644 PM MDT...A SEVERE THUNDERSTORMS WAS LOCATED NEAR THE
  INTERSECTION OF HIGHWAY 385 AND 92...OR 32 MILES SOUTH OF
  ALLIANCE...MOVING EAST AT 30 MPH. STRONG WINDS OVER 60 MPH ARE
  ALSO OCCURRING IN EASTERN SCOTTSBLUFF COUNTY. 

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRIDGEPORT...BAYARD...THE INTERSECTION OF HIGHWAY 385 AND 92...
  BRIDGEPORT STATE RECREATION AREA...MOOMAWS CORNER...ANGORA...
  NORTHPORT...LAKE MINATARE...THE INTERSECTION OF HIGHWAY 385 AND L62...
  SOUTH BAYARD JUNCTION...CHIMNEY ROCK STATE PARK...COURT HOUSE AND
  JAIL ROCKS...LAKE MINATARE CAMPGROUND...BROADWATER AND MCGREW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4174 10345 4199 10353 4198 10339 4192 10269
      4144 10264 4155 10322 4170 10337
TIME...MOT...LOC 0044Z 287DEG 24KT 4164 10301 

HAIL...0.75IN
WIND...60MPH
 
$$

COX
1 follow-up statement
069 
WWUS55 KCYS 290105
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
705 PM MDT TUE JUN 28 2016

NEC157-290112-
/O.CAN.KCYS.SV.W.0065.000000T0000Z-160629T0115Z/
SCOTTS BLUFF NE-
705 PM MDT TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTTS BLUFF
COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE AREA WARNED AREA. THEREFORE THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4170 10335 4198 10335 4192 10269 4144 10264
      4155 10322
TIME...MOT...LOC 0102Z 287DEG 24KT 4160 10285 

$$

NEC123-290115-
/O.CON.KCYS.SV.W.0065.000000T0000Z-160629T0115Z/
MORRILL NE-
705 PM MDT TUE JUN 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR MORRILL COUNTY...

AT 702 PM MDT...SEVERE DAMAGING WINDS WERE CONTINUING TO MOVE
THROUGH MORRILL COUNTY. THESE DAMAGING WINDS WERE OCCURRING AROUND
BRIDGEPORT WHERE THEY HAD REPORTS OF 75 MPH AND BAYARD RECENTLY
HAD A REPORT OF 60 MPH. THIS CLUSTER OF STRONG WINDS IS MOVING EAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...BAYARD...THE INTERSECTION OF HIGHWAY 385 AND 92...
BRIDGEPORT STATE RECREATION AREA...MOOMAWS CORNER...ANGORA...SOUTH
BAYARD JUNCTION...CHIMNEY ROCK STATE PARK...COURT HOUSE AND JAIL ROCKS...
NORTHPORT...THE INTERSECTION OF HIGHWAY 385 AND L62 AND BROADWATER.

LAT...LON 4170 10335 4198 10335 4192 10269 4144 10264
      4155 10322
TIME...MOT...LOC 0102Z 287DEG 24KT 4160 10285 

HAIL...<.75IN
WIND...60MPH
 
$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:53 PM MDT, 53 minutes earlier.

Area forecast discussion, Jun 28, 5:53 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
553 PM MDT TUE JUN 28 2016

.SHORT TERM...(This evening through Thursday)
Issued at 330 PM MDT Tue Jun 28 2016

Afternoon water vapor loop depicted the shortwave moving ESE
across eastern MT/northeast MT. This wave and upper level jetlet
was providing sufficient lift for scattered active convection
across central/eastern WY and western SD. Areas west of the Front
Range, convection was high based with threat for dry microbursts.
East of the Front Range into the plains, the environment was more
moist and unstable with dew points in the 50s and temperatures in
the 80s and low 90s generating SBCAPES of 1500-2500 j/kg. 0-6km
shear profiles were not as impressive, so main threats for plains
storms will be potential for very large hail and damaging
downburst winds. Convective mode per HRRR has been consistently
discrete cells/small clusters through early evening, then
transitioning to linear/MCS mode mid to late evening over western
NE. Regardless, it'll be a busy afternoon/evening shift.

Convection will develop once again Wednesday afternoon and evening
with the stalled boundary along the Front Range. Not as impressive
environmental parameters as today, but still SBCAPEs ~1000-2000
j/kg and 0-6km shear ~30-40 kt suggest isolated severe threat
east of the I-25 corridor. It will be seasonably warm Wednesday
with highs in the upper 70s and 80s.

The upper ridge over the Four Corners will gradually weaken with
swath of monsoonal moisture overspreading the CWA. A potent
shortwave will track southeast into the Upper Midwest, with a
cold front pushing south and west into the CWA Wednesday night.
Precipitable water (PWAT) values are progged to increase to 0.75
to 1.25 inches Thursday with a moist post-frontal east to
southeast flow. Overall severe potential Thursday will be low with
less shear and lower CAPE values, however a few strong storms with
small hail and gusty winds will be possible. The main concern will
be locally heavy rainfall with higher PWATs and slower storm motions.
High temperatures Thursday will fall below seasonal normals with
upper 60s and 70s.

.LONG TERM...(Thursday night through Tuesday)
Issued at 300 PM MDT Tue Jun 28 2016

Thursday night/Friday...Isolated to scattered evening showers and
thunderstorms Thursday night will gradually decrease in areal
coverage with the loss of daytime heating. A bit less areal coverage
of showers and thunderstorms Friday afternoon and evening with less
low and mid level moisture and low level winds from the south rather
than from the more upslope easterly direction.

Saturday...Shortwave progged to be east of our counties in the
afternoon with shortwave ridging overhead. With some drying noted in
the low and mid levels and warmer temperatures aloft, only isolated
thunderstorms anticipated.

Sunday...Flow aloft becomes northwest. With relatively warm mid
level temperatures near 16 Celsius acting to limit convective
development, and limited low and mid level moisture, only isolated
afternoon and evening thunderstorms expected.

Fourth of July...Heights aloft progged to increase with even more
drying in the low and mid levels, thus thunderstorm chances look
quite meager, so this should be a nice day for outdoor activities
all day long, even in the evening hours.

Tuesday...Heights aloft decrease slightly, though with limited low
and mid level moisture, only isolated thunderstorms at best, are
anticipated.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 549 PM MDT Tue Jun 28 2016

Strong to severe TSRA currently impacting CDR, and BFF and AIA
within the hour. expect mvfr-ifr vis in +RA/SQ with gusts up to 50
KT. TSRA threat for SNY, CYS LAR and RWL more isolated until 03Z.
A repeat of MVFR to local IFR in low cigs and fog will be possible
east of the Laramie Range later tonight.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Tue Jun 28 2016

A potent upper level disturbance interacting with a moist and
unstable environment will produce scattered afternoon and evening
thunderstorms. Some of the storms east of the laramie range may
be severe with damaging winds and large hail. isolated to scattered
afternoon and evening showers and thunderstorms will develop
wednesday through saturday...with dry and warm conditions sunday
and independence day.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...MAJ
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 28, 1:52 PM MDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MDT TUE JUN 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119-
292000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT.

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF THE LARAMIE
RANGE BY MID AFTERNOON AND MOVE SOUTHEAST THROUGH THIS EVENING.
SOME OF THE THUNDERSTORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY. SOME STRONG STORMS WILL BE
POSSIBLE...HOWEVER THE OVERALL THREAT FOR ORGANIZED SEVERE WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH THIS
EVENING.

WYZ104-105-109>116-292000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
152 PM MDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS
EVENING. THE STRONGER STORMS MAY PRODUCE BRIEF HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jun 28, 6:16 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     17 WNW HEMINGFORD       42.41N 103.38W
06/28/2016  E60 MPH          BOX BUTTE          NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 28, 6:20 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             YODER                   41.92N 104.29W
06/28/2016  E1.00 INCH       GOSHEN             WY   TRAINED SPOTTER

&&

KCOTSAKI
Local storm report, Jun 28, 6:32 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
632 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     4 SE ALLIANCE           42.06N 102.82W
06/28/2016  M58.00 MPH       BOX BUTTE          NE   ASOS

&&

RUBIN
Special weather statement, Jun 28, 6:33 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MDT TUE JUN 28 2016

NEZ020-021-290115-
MORRILL NE-BANNER NE-
633 PM MDT TUE JUN 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BANNER AND MORRILL
COUNTIES UNTIL 715 PM MDT...

AT 633 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ANGORA TO 9 MILES WEST
OF DALTON...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...BAYARD...REDINGTON...THE INTERSECTION OF HIGHWAY 385 AND
92...BRIDGEPORT STATE RECREATION AREA...MOOMAWS CORNER...ANGORA...SOUTH
BAYARD JUNCTION...CHIMNEY ROCK STATE PARK...COURT HOUSE AND JAIL ROCKS...
NORTHPORT...THE INTERSECTION OF HIGHWAY 385 AND L62 AND BROADWATER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
CENTRAL NEBRASKA.

LAT...LON 4145 10337 4193 10335 4190 10268 4176 10267
      4174 10264 4145 10264
TIME...MOT...LOC 0033Z 277DEG 36KT 4193 10317 4138 10316

FINCH
Local storm report, Jun 28, 6:37 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     SCOTTSBLUFF             41.87N 103.66W
06/28/2016  M65 MPH          SCOTTS BLUFF       NE   ASOS

            56 KNOT GUST.

&&

MJAMSKI
Local storm report, Jun 28, 6:45 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
645 PM MDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     AGATE                   42.41N 103.78W
06/28/2016  M68.00 MPH       SIOUX              NE   MESONET

            RAWS SITE.

&&

MJAMSKI

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:04 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill56 min
Jun 28, 6:05 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Morrill, Scotts Bluff, Sioux25 min
Jun 28, 6:33 PM MDTSpecial Weather StatementCYSMorrill42 min
Jun 28, 6:56 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill49 min
Jun 28, 7:09 PM MDTSpecial Weather StatementCYSCheyenne51 min
Jun 28, 7:15 PM MDTSevere Thunderstorm WarningCYSMorrill28 min
Jun 28, 7:20 PM MDTSevere Thunderstorm WarningCYSCheyenne40 min
Jun 29, 4:49 PM MDTSpecial Weather StatementCYSKimball41 min
Jun 29, 5:25 PM MDTSevere Thunderstorm WarningCYSKimball50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.